What is Chvostek’s Sign? Chvostek’s sign is a specific type of facial muscle twitching that occurs when cranial nerve VII (the facial nerve) is manually stimulated by tapping the finger over the masseter muscle of the jaw. A positive sign demonstrates hyper-excitability of the facial nerve. This is not to be confused with Trousseau’s sign of latent tetany, which is another way to assess for hypocalcemia.
A positive Chvostek’s sign can be a sign of hypocalcemia (low calcium level in the blood), because this condition leads to nerve and muscle irritability. A normal calcium level in the blood is 8.5-10.5 mg/dL so a patient may demonstrate a positive Chvostek sign at a level less than 8.5 mg/dL.
How to Assess for Chvostek’s Sign?
How do you test for Chvostek sign? To assess for Chvostek’s sign, you must first identify the location of the masseter muscle on the patient, which is located at the jaw’s angle.
Tap on the masseter muscle and assess the response of the facial muscles on the side that was manually tapped.
Positive Chvostek’s Sign
If the patient has a positive Chvostek’s sign, the facial muscles will contract momentarily (example: the lips or cheeck will twitch) as you tap on the masseter muscle.
Negative Chvostek’s Sign
If the patient has a negative Chvostek’s sign, the facial muscles will not twitch or contract as you tap on the masseter muscle.
Causes of Hypocalcemia
Here are some common causes of hypocalcemia (low calcium levels in the blood), which may lead to a positive Chvostek sign:
- Low parathyroid hormone (due to removal or surgery of parathyroid gland or of the neck; thyroidectomy – damages structures that help support calcium levels)
- Low intake of calcium (lactose intolerance)
- Low vitamin D intake
- Chronic kidney disease (wasting calcium)
In addition, certain medications may lead to hypocalcemia:
- bisphosphonates (help make bones stronger: these medications decreases the release of calcium from the bones into the blood which can lower blood levels of calcium)
- antibiotics such as aminoglycosides (“mycin”). These waste calcium by the kidneys
- anticonvulsants (phenobarbital, phenytoin) alters vitamin D levels